CSN Login
Members Online: 4

Pain, sleeplessness, fatigue, and nausea after Lupron Depot injection

dwhite1031
Posts: 26
Joined: Jul 2012

Had 22.5mg Lupron Depot injection 11 days ago. Fully aware of the possible and probable side effects, but didn't expect them to be so severe. Joint pain, and I mean every joint runs from mild to downright excrutiating. Muscles ache and cramp up constantly. Lower and mid back hurts so bad in lying or reclining position, it's almost unbearable, once I'm up and around, it's somewhat tolerable. Sleep is a luxury when I can. Sleep an hour, up for two, sleep two, up for three, and so on. Nausea comes in waves, dry heaves, or outright vomiting. The hot flashes have been minimal, but when they do, it's a very strange feeling.
Man, what a deal this is........

Samsungtech1
Posts: 350
Joined: Jan 2011

Dwhite,

If the side effects are this severe I would suggest a call to Onc. Tell him what is going on. If this is hurting you this bad your body will be burned out in. No time. Ask him for another treatment. There is more than one. I take , liberal spelling, Deglasix, actual name starts with a T. Anyhow I quit it after two months because of side effects. Not sure how long shot is good for, but let it wear down and change to another drug.

I started having every reaction you could possibly put on a page. I quit. Figured better to die feeling good than living with this. Funny thing, I had just finished radiation to my lungs, for metastic prostate cancer, anyhow, hindsight is great, after two months off drug my doctor talked me into trying it again. He gave me the shot. I am back on the shots, had two so far, and not too heavy side effects. I now realize it was the radiation to lungs that caused this.

Talk to Dr. Or his staff. Do not just suck it up. Act on this.

Mike

tonybuxton
Posts: 78
Joined: May 2012

I had one Zoladex 3 month depot injection, it is the same as Lupron .The side effects were so terrible I did not have any more, I have now recovered and feeling very well and my PSA is still low(I had IMRT)
I do not believe any more in this so called chemical castration. I would rather die of cancer than have it again. To me it does not make sense. My testosterone was reduced to almost zero. My strength was destroyed. I fell twice and fractured my ribs. Had heart problems, nausea, vomiting, chest pains and diabetes. The hot flashes did not worry me because compared to the other problems they were nothing to worry about. Once I sopped I soon got back my health. I was in fantastic shape before the hormone therapy and the IMRT had no side effects whatsoever. I have done a lot of research on the internet about HT and it does not work after a few years and possibly it extends your survival be a year or two at the most during which time your quality of life is pretty terrible.
I will try exercise, good nutrition any anything else but HT. I also believe that the huge cost (I have no insurance)is not worth it and is promoted by the pharmaceutical industry to gain profit. Chemotherapy is worse and it seems to be a fact that most doctors would not take it them selves. My brother died from chemotherapy not from cancer. This is my opinion and I know some of you might disagree, but it is my personal experience.
Tony

VascodaGama's picture
VascodaGama
Posts: 1711
Joined: Nov 2010

Dwhite

I am sorry for the suffering. Hope it improves and that you manage to continue your trial.
I wonder if the Lupron shot was preceded by a week on antiandrogens. The fact is that LHRG agonists cause a condition named “Testosterone Flare” which is like “feeding fuel to a fire”. The increase of testosterone will cause a rise of cancer activity (growth) which in part cause bone pain if a patient has metastases.

In one of your past posts you indicated about negative scans but such traditional equipment does not detect small tumours of 1.5 to 2 mm in size.

I have read many reports on the effects from hormonal treatment but it has been rare to get guys listing so many symptoms from a shot 11 days old.

All is possible and in PCa matters we may have similar cases but not equal. In my experience the symptoms of fatigue and hot flashes started in the first month. Then sleeplessness and mood changes followed. Other symptoms such as peeing 4/5 times at night, shrink of testicles, etc, were added along the journey. I had them mild and never recur to any medication to relieve symptoms. However, I changed my life style occasionally, started a fitness program and cared for diet.
Because I am a retiree I could change habits on dinner and bed times so that I sleep more hours. The physical exercises helped me in retaining muscle mass and diet gave me quality in food supplements for energy. I am older than you and still continue with the same rhythm.

As the above survivors comment, you can expect a relief from symptoms if you give up with the shots, but I would recommend you to try other ways to counter the effects before given up. Inform your care givers on the condition and get advice from them.

Wishing you the best.

VGama

mrspjd
Posts: 694
Joined: Apr 2010

DW,

Sorry to read of your difficulties with side effects. On a previous post in August, you indicated that you were participating in a clinical trial through MDA: http://csn.cancer.org/node/243848#comment-1269419
Have you contacted your study coordinator & treating doctor to discuss your severe side effects/reaction to the injection?  What are they telling you?

Perhaps you're also receiving chemo as part of the study tx protocol in addition to the Lupron injection? If so, this may be contributing to or causing certain side effects you describe. Your medical team should be advising you of palliative measures to mitigate side effects and keep you comfortable as much as is possible during this stage of the study tx. Based on some info you've provided on other threads, I wonder if the following study might be the clinical trial that you're in, involving Lupron, chemo (docetaxel) and RP for patients with high risk localized PCa:
http://clinicaltrials.gov/ct2/show/NCT00430183

Hope things improve for you soon.

dwhite1031
Posts: 26
Joined: Jul 2012

Had my 1 month appointment back at MD Anderson in Houston on Sept 17th.

The groin and testicular pain is less frequent and my "compadres" were examined on this visit to be sure nothing unusual was going on. Was prescribed effexor to help with the hot flashes. They are less frequent but still occurring. Still having the joint and muscle pain, and was prescribed med for that to use as needed. I had been taking acetominephin to control it as I cannot take NSAIDs due to my GAVE (gastric antral vascular estacia) condition in my stomach. Also, my liver enzymes were elevated and Dr wanted me to cut back to insure the acetominephin wasn't the cause. The fatigue is still constant and the sleeplessness had subsided for a couple of weeks and has now begun again.

We go back again in mid-October, then mid-November, robotic prostatectomy late November, and then we continue.

ralph.townsend1's picture
ralph.townsend1
Posts: 359
Joined: Feb 2012

Get thru the first part of lupron and you have it made. It's a little tuff, but I have been on it for two years and it has done the job. MDACC said it one of the best fight for me and maybe you. Tes a lot of the pain is normal and it will get better, trust MDACC, I see them on monday the 15th. I also been on Zytiga for 9 Months and kept my psa at 0.2 until this month it at 0.4. It could be a bad reading!The tumors are still there

good luck

God bless

ralph.townsend1's picture
ralph.townsend1
Posts: 359
Joined: Feb 2012

Get thru the first part of lupron and you have it made. It's a little tuff, but I have been on it for two years and it has done the job. MDACC said it one of the best fight for me and maybe you. Tes a lot of the pain is normal and it will get better, trust MDACC, I see them on monday the 15th. I also been on Zytiga for 9 Months and kept my psa at 0.2 until this month it at 0.4. It could be a bad reading!The tumors are still there

good luck

God bless

dwhite1031
Posts: 26
Joined: Jul 2012

I also have an appointment Monday October 15. Great folks there in Mays Clinic. Dr Pisters & Dr Tu & their staff are super
We are able to fly in early morning & fly out in the evening, which makes it much easier on us

ralph.townsend1's picture
ralph.townsend1
Posts: 359
Joined: Feb 2012

Blood test at 12:30 and Mays clinic at 3:00 pm Dr Zurita. I will be wearing a Vietnam Hat and I'm ugly tooo!!! 7th Floor Hope to see you :-)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network